Drought, Far Northwest Highlands
- When
- June 19, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- Other Federal Agency
During the latter half of the month severe drought developed in portions on Northern and Central New Mexico including the Far Northwest Highlands, Northwest Highlands and the Santa Fe Metro area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
During the latter half of the month severe drought developed in portions on Northern and Central New Mexico including the Far Northwest Highlands, Northwest Highlands and the Santa Fe Metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 18, 10:49 PM MST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1149 PM MDT MON JUN 18 2012 .AVIATION... 06Z TAF CYCLE VFR CONDITIONS WILL CONTINUE AT ALL AIRPORTS FOR THE NEXT 24 HOURS. THE HOT AND DRY PATTERN WILL ALSO CONTINUE THROUGH THIS PERIOD. LOCALIZED WINDS WILL STILL REACH 15 TO NEARLY 25 KNOTS OVERNIGHT AT A FEW LOCALES FROM THE CENTRAL MOUNTAIN CHAIN AND EAST INTO THE CENTRAL AND NORTHEAST HIGHLANDS...WITH GUSTS 5 TO 10 KNOTS HIGHER ON OCCASION...THROUGH SUNRISE. OTHERWISE THOUGH NO SIGNIFICANT AVIATION HAZARDS NEXT 24 HOURS. 43 && .PREV DISCUSSION...317 PM MDT MON JUN 18 2012... HOT AFTERNOON MAXIMUM TEMPERATURES CURRENTLY BEING EXPERIENCED AT MOST LOCATIONS WITHIN THE CWA AS A MODERATE NORTHWEST FLOW ALOFT ON THE NORTHEAST PORTION OF A STRONG UPPER LEVEL HIGH SURFACES TO HELP MIX THE ATMOSPHERE AS WELL AS PRODUCE DOWNSLOPING EFFECTS EAST OF THE CENTRAL MOUNTAINS. ROSWELL IS THE HOTTEST SITE SO FAR WITH 106F. LEE SIDE SURFACE TROUGH EXTENDING SOUTH OUT OF COLORADO WILL COMBINE WITH A WEAK SHORT-WAVE TROUGH SLIDING EAST THROUGH NORTHERN NM TONIGHT TO KEEP WESTERLY BREEZES GOING OVER THE EASTERN PLAINS TONIGHT...HELPING TO KEEP TEMPERATURES FROM COOLING BELOW THE LOW 70S/UPPER 60S. THIS WAVE WILL ALSO ACT TO LOWER HIGH TEMPS ON TUESDAY BY A DEGREE OR TWO. PREVIOUSLY MENTIONED SHORT-WAVE TROUGH CONTINUES TO SLIDE EWD TUESDAY AFTERNOON AND EVENING. SURFACE HIGH PRESSURE ON THE BACKSIDE OF THIS FEATURE BUILDS INTO THE CENTRAL PLAINS...ALLOWING FOR A RETURN MOIST E-SELY SFC FLOW OVER ERN NM EARLY WEDNESDAY MORNING. INCREASING GULF MOISTURE IS EXPECTED OVER THE EASTERN PLAINS AND CENTRAL HIGHLANDS WEDNESDAY...RETURNING SLIGHT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN EAST. WEATHER PREDICTION MODELS REMAIN IN GOOD AGREEMENT PROGGING A GOOD MOISTURE SURGE WESTWARD WEDNESDAY NIGHT...VIA THE CANYONS AND GAPS OF THE CENTRAL MOUNTAINS. LATEST MODEL GUIDANCE...HOWEVER...STILL INDICATING THIS WESTWARD PUSH WEDNESDAY NIGHT INTO THURSDAY WILL BE RATHER SHALLOW...MAKING IT QUITE DIFFICULT FOR BUILDING CUMULUS TO SURVIVE THE STRONG MID LEVEL DRY ENTRAINMENT PROCESS WEST OF THE CENTRAL MOUNTAINS. ALSO OF NOTE IS THE LACK OF HIGHER RELATIVE HUMIDITY LEVELS IN THE MID AND UPPER LEVEL PROGS IN BOTH THE GFS AND NAM THURSDAY AND FRIDAY AFTERNOONS/EVENINGS...A POSSIBLE INDICATION THAT THE MID LEVELS MAY REMAIN TOO DRY TO SUPPORT ISOLATED CONVECTION WEST OF THE RIO GRANDE VALLEY THURSDAY AND FRIDAY. LEFT IN ISOLATED DRY THUNDERSTORMS OVER THE GILA BUT IF THIS MODEL TREND CONTINUES...FUTURE SHIFTS MAY HAVE TO REMOVE THIS MENTION. FOR THE WEEKEND...THE STRONG UPPER LEVEL HIGH OVER THE BAJA IS PROGGED TO SHIFT EAST-NORTHEAST OVER THE SOUTHERN PLAINS FRIDAY NIGHT AND SATURDAY. THIS IS THE TYPICAL/CLASSIC UPPER LEVEL PATTERN FOR THE NORTH AMERICAN MONSOON TO SET UP. DEEP MOISTURE IS EXPECTED TO MOVE NORTHWARD INTO THE SOUTHWESTERN U.S. BUT GLOBAL MODELS DISAGREE ON THE PLACEMENT OF THE MOISTURE PLUME. LATEST MODEL TRENDS ARE THAT IT MAY BE FARTHER WEST OVER CENTRAL AND WRN ARIZONA THROUGH THE WEEKEND. 33 .FIRE WEATHER... HOT AND DRY HIGH PRESSURE BUILDING ALOFT OVER THE REGION WILL CAUSE TEMPERATURES TO REACH RECORD OR NEAR RECORD ACROSS THE EASTERN PLAINS TODAY AND TOMORROW. MODERATE BREEZES TODAY AND TOMORROW OVER THE NORTHERN HALF OF THE FORECAST AREA WILL COMBINE WITH THESE WINDS AND SINGLE DIGIT RH VALUES TO CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS FOR A COUPLE OF HOURS LATER THIS AFTERNOON AND EARLY THIS EVENING. VERY LOW RH VALUES AND HOT TEMPERATURES TODAY WILL PRODUCE AN UNSTABLE ATMOSPHERE THAT WILL RESULT IN SUPER HAINES CONDITIONS LATE TODAY IN THE SOUTHWEST...CENTRAL AND NORTHEAST AREAS. EXPECT FAIR TO POOR RH RECOVERIES TONIGHT EXCEPT IN THE FAR SOUTHEAST WHERE THE RECOVERIES WILL BE GOOD. A LEE SIDE SURFACE TROUGH/LOW BECOMES STRONGER TOMORROW OVER THE NORTHEAST RESULTING IN MODERATE WINDS AND AN HOUR OR TWO OF NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE NORTHEAST. TOMORROW WILL ALSO BE ANOTHER HOT AND DRY DAY AREAWIDE WITH SPOTTY SUPER HAINES CONDITIONS IN THE SOUTHWEST AND NORTHERN HIGH TERRAIN. ON WEDNESDAY A VERY WEAK BACK DOOR FRONT ENTERS INTO THE NORTHEAST HIGHLANDS WHILE ACROSS THE REMAINDER OF THE EASTERN PLAINS SURFACE WINDS WILL BE FROM THE SOUTHEAST. THIS MOISTURE INFLUX AND WEAK FRONT WILL LOWER MAXIMUM TEMPERATURES AND DIMINISH WINDS ACROSS THE EAST. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE IN THE EAST CENTRAL PLAINS WHERE THE SURFACE WINDS WILL CONVERGE. IN ADDITION AN UPSLOPE FLOW ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN COULD HELP TRIGGER AN ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORM. WEAK TO MODERATE EAST CANYON WINDS POSSIBLE INTO THE RIO GRANDE VALLEY WEDNESDAY NIGHT AS THE MOISTURE AND SOUTHEAST SURFACE WINDS PROGRESS TOWARDS THE WEST. ON THURSDAY A GENERALLY SOUTH TO SOUTHEASTERLY FLOW WILL PREVAIL SUPPLYING ENOUGH MOISTURE TO INITIATE THUNDERSTORMS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS. RH VALUES WILL INCREASE FOR ALL BUT THE FAR NORTHWEST PORTION OF THE FORECAST AREA. ALSO SOME MIDDLE LEVEL MOISTURE WILL PUSH INTO THE SOUTHWEST MOUNTAINS ON THURSDAY RESULTING IN A MIX OF ISOLATED DRY/WET THUNDERSTORMS. LONG RANGE MODELS ARE HINTING AT A MONSOONAL MOISTURE SURGE TO BEGIN FRIDAY THROUGH THE UPCOMING WEEKEND FOR ACROSS WESTERN NM AND INTO ARIZONA. OVERALL TREND WILL BE FOR COOLER TEMPERATURES AND HIGHER RH VALUES IN THE WEST WITH INCREASING CHANCES OF SHOWERS AND STORMS AS WE HEAD INTO NEXT WEEKEND. STORMS ON FRIDAY EXPECTED TO BE MOSTLY DRY IN THE WEST. NIGHTTIME RH RECOVERIES TO BE MOSTLY GOOD TO EXCELLENT. DAYTIME VENTILATION RATES...WILL BE MOSTLY EXCELLENT TOMORROW AND SHIFTING TO FAIR TO VERY GOOD CATEGORIES FROM WEDNESDAY ON. EXCELLENT VENTILATION RATES WILL CONTINUE ACROSS NORTHWEST PORTIONS OF THE FORECAST AREA. && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT MON JUN 18 2012 NMZ501>540-191200- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MDT MON JUN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES ARE EXPECTED THIS AFTERNOON...ESPECIALLY ACROSS EASTERN NEW MEXICO. THOSE WITH OUTDOOR PLANS THIS AFTERNOON SHOULD DRINK PLENTY OF WATER...STAY OUT OF THE SUN...AND AVOID STRENUOUS ACTIVITIES OUTSIDE DURING PEAK HEATING. ADDITIONALLY...AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS NORTHWEST NEW MEXICO THIS AFTERNOON DUE TO LOW HUMIDITIES AND BREEZY CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS NORTHEAST NEW MEXICO ON TUESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 34
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386407, 386408, 386409.